South Dakota, 2019

Flooding in South Dakota, August 18 to 23, 2019

August 18 to 23, 2019 · NWS FSD · 4 events in 3 counties and zones

Rainfall from 2 to 3 inches fell across middle portions of the Big Sioux River Basin between August 15 and August 18.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Rainfall from 2 to 3 inches fell across middle portions of the Big Sioux River Basin between August 15 and August 18.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 18, 9:27 PM CST, 33 minutes earlier.

Area forecast discussion, Aug 18, 9:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1027 PM CDT Sun Aug 18 2019

.SHORT TERM...(This Evening through Monday)
Issued at 349 PM CDT Sun Aug 18 2019

A very nice day has prevailed across the region with light north
winds and temperatures ranging from the upper 60s to upper 70s. This
nice weather is brought to you thanks to the surface high pressure,
currently centered over eastern SD. Winds will begin to transition
to the south this evening into the overnight hours, as the high
moves southeast.

A quiet and chilly night is expected with mostly clear skies and
light winds. Conditions will be favorable for efficient radiational
cooling, thus areas of fog could be possible, mainly east of I-29 by
early Monday morning. Overnight lows will range from the lower 50s
to lower 60s.

Conditions will change to start the work week with the return of
heat and humidity. As the surface high moves east out of the region,
a broad area of warm air advection surges northward into the region.
Precipitation is not anticipated throughout the day, but breezy
south winds from 15 to 25 mph will be possible in the afternoon.
Highs will generally be in the 80s to near 90 along the Missouri
River.

.LONG TERM...(Monday Night through Sunday)
Issued at 349 PM CDT Sun Aug 18 2019

A broad area of theta-e advection moves into the region Monday night
into Tuesday, ahead of a weak upper shortwave. With decent
instability, showers and storms will be possible during this time-
frame. This activity should be hit and miss with no severe weather
expected.

Upper ridge will be centered over the Four Points/Southern
Plains. Warm and humid conditions continue on Tuesday with highs
slightly warmer than Monday. Highs from the upper 80s to lower 90.
Thunderstorm chances increase across the Central Plains, ahead of
an upper trough moving north into NE/IA. At this time, most of
the precipitation looks possible along and south of the Missouri
River Valley into Highway 20.

The main story Wednesday and beyond is cooler than average
temperatures. Canadian high pressure slides southeast on
Wednesday, bringing drier and cooler air through the end of the
week.

The next chance of precipitation arrives Thursday night through
Friday night as a warm front lifts north into the region. Details at
this point are uncertain. The GFS remains mostly dry while the
ECMWF brings most of the precipitation across the region through
Friday night. As for now, have kept PoPs as guidance suggests with
a slight chance of precipitation through Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1026 PM CDT Sun Aug 18 2019

Primarily VFR conditions through the TAF period. However, there
could be some patchy fog development possible early Monday
morning, with the greater risk at KSUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...JM
Hazardous weather outlook, Aug 18, 6:14 PM CST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
714 PM CDT Sun Aug 18 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-200015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
714 PM CDT Sun Aug 18 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An isolated thunderstorm is possible late Monday night into
Tuesday. The risks of a severe storm is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 18, 6:07 PM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
707 PM CDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     TORNADO          1 SE ROCK RAPIDS        43.42N 96.15W
08/17/2019                   LYON               IA   NWS STORM SURVEY

            TIME ESTIMATED BASED ON RADAR. ADDITIONAL
            DETAIL FROM STORM SURVEY WILL BE COMPLIED
            MONDAY, 8-19-2019.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Moody

When
August 18, 10:00 PM CST to August 23, 6:00 AM CST
Where
Moody County, 12.93 mi NW of Flandreau to 13.36 mi NW of Flandreau
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.170, -96.780

The Big Sioux River near Brookings (gage site BRKS2) crested at 0.21 feet above flood stage. Significant amounts of agricultural land remained flooded.

Flood, Brookings

When
August 19, 4:00 PM CST to August 21, 5:00 PM CST
Where
Brookings County, 8.34 mi NNW of Bruce to 7.91 mi N of Bruce
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.544, -96.937

The Big Sioux River near Estelline (gage site BSES2) crested at 0.28 feet above flood stage on August 20. Significant amounts of agricultural land were flooded.

Flood, Brookings

When
August 19, 10:30 PM CST to August 22, 7:00 AM CST
Where
Brookings County, 8.56 mi NNW of Bruce to 7.62 mi W of Bruce
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.540, -96.960

The Big Sioux River near Bruce (gage site BRCS2) crested 0.24 feet above flood stage with flooding of agricultural land.

Flood, Minnehaha

When
August 22, 7:00 PM CST to August 23, 10:00 PM CST
Where
Minnehaha County, 3.14 mi NNW of Renner to 2.94 mi SW of Renner
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.690, -96.760

The Big Sioux River at Sioux Falls I-90 (gage site SFLS2) crested at 0.09 feet above flood stage on August 22. Significant amounts of agricultural land were flooded north of Sioux Falls.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849623, 849621, 849622, 849624.